Montana, 2016

Hail in Montana, June 9, 2016

June 9, 2016 · NWS TFX · 6 events in 3 counties and zones

Southwest flow aloft that brought moisture to an already unstable airmass and a cold front moving across the region, resulted in thunderstorms developing during the afternoon of June 9. Large hail and damaging winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Southwest flow aloft that brought moisture to an already unstable airmass and a cold front moving across the region, resulted in thunderstorms developing during the afternoon of June 9. Large hail and damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 9, 10:24 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 9, 10:24 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1124 AM MDT THU JUN 9 2016

.DISCUSSION...
Update forthcoming. Showers and thunderstorms have developed early
and are moving, or have moved through, Judith Basin, Fergus, and
Blaine counties. This is generally within the Slight Risk area SPC
has forecast for today and the latest mesoscale analysis shows this
area to be already unstable with good shear values. Have raised PoPs
for this area for the remainder of the morning. Expect the afternoon
to be quite busy with additional thunderstorms developing across
North Central Montana. Would also expect some storms to become
strong, possibly severe. Convective activity should end by 06z.
Temperatures look good.

&&

.AVIATION...
UPDATED 1724Z.

Primarily VFR are expected over the next 24-hours as SW flow aloft
strengthens. Scattered showers and TSRA are expected this afternoon
and evening, especially between 20Z/Thu and 03Z/Fri. Brief surface
wind gusts up to 30-50 knots are possible in/near TSRA, as are brief
MVFR. The best chance for showers and TSRA exists along and east of
a line from KHVR to KGTF to KDLN. Jaszka

&&

.PREV DISCUSSION...ISSUED 319 AM MDT THU JUN 9 2016

Today through Saturday...An upper level high pressure ridge will be
east of the zones today while, to the west, a low pressure trof will
be over the Eastern Pacific. This will leave Central and Southwest
Montana underneath unsettled, southwest flow aloft, and this pattern
will affect the zones through Saturday. Instability will develop
again this afternoon across Southwest Montana up through the
northeast zones while the northwest will generally remain stable.
Temperatures will be lower today as the cooler air behind last
night's cold front will have spread across the region. However,
temperatures will still rise above seasonal normals.  Friday will
have the best chance for thunderstorms during the period...
especially over the northeast zones. Moderate temperatures will
continue through Saturday as the upper level trof slowly moves
east. Zelzer

Saturday night through Thursday...Lingering shower and thunderstorm
activity looks to be come more isolated to scattered Sat night as a
cold front pushes across the region. Enough cold air is present with
this front that an isolated high elevation snow shower is still
possible...although impacts and accumulations are expected to be
low. Models not playing friendly during the long term forecast. Euro
bring dry westerly downslope for Sunday...while the GFS has started
a drying trend...although hangs on to a few thunderstorms across a
stall frontal boundary in the eastern portions of the CWA. Kept in
slight to chance pops along this boundary...but started trimming
pops elsewhere. Dry westerly flow still looks to push in
Monday...although GFS is hinting at some thunderstorms across the
Lewistown area due to some weak instability. Differences in models
continue into mid next week. Another large pacific nw trough sets up
bringing us moist sw flow at times. Euro wants to dive this trough a
little further south...where the GFS solution brings it north into
Canada. A further south solution would provide slightly more active
weather than the GFS. Euro solution would be a similar pattern to
what we are seeing currently. And given that pattern has provided
our CWA with afternoon and evening chances for showers and
thunderstorms...left in at least slight pops for similar convective
activity next week...however...this pattern will need to be kept on
eye one for any shifts towards a wetter or more dry bias. Previous
model runs also indicated windy conditions to start the week. Latest
runs have backed off slightly on this...however...breezy winds...now
less than 50 knots...could be possible starting Sunday...into
Monday..and possibly found at times into mid next week. Best areas
for breezy conditions will be along the foothills of the Rocky
Mountain Front...and the adjacent high plains. Temperatures look to
remain near to perhaps slightly below normal. If the euro solution
holds for Sunday...highs may get into the 70s instead of just upper
60s as previously thought. And almost all next week highs will
return to near normal readings in the 70s...although a cold front
could bring slightly cooler temps on Wednesday. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  78  51  82  53 /  30  20  40  40
CTB  74  43  74  48 /  20  20  50  60
HLN  76  54  85  57 /  40  30  40  30
BZN  81  48  86  52 /  30  30  30  30
WEY  74  41  75  46 /  10  10  10  10
DLN  79  48  82  52 /  20  20  20  20
HVR  80  47  83  53 /  30  20  20  60
LWT  75  50  83  53 /  50  50  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 9, 12:13 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
113 PM MDT THU JUN 9 2016

MTZ051-092000-
FERGUS MT-
113 PM MDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 200
PM MDT...

AT 112 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTHWEST OF LEWISTOWN...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FERGUS...SUFFOLK...CHRISTINA AND HILGER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
CENTRAL MONTANA.

LAT...LON 4721 10953 4737 10966 4762 10922 4722 10899
TIME...MOT...LOC 1912Z 248DEG 28KT 4729 10957

BRW
Special weather statement, Jun 9, 12:19 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
119 PM MDT THU JUN 9 2016

MTZ012-013-050-092000-
CASCADE MT-JUDITH BASIN MT-CHOUTEAU MT-
119 PM MDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHOUTEAU...EAST CENTRAL
CASCADE AND NORTHWESTERN JUDITH BASIN COUNTIES UNTIL 200 PM MDT...

AT 118 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHWEST OF GEYSER...OR 26 MILES WEST OF STANFORD...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GEYSER...RAYNESFORD...SLUICE BOXES STATE PARK AND MONARCH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.

LAT...LON 4696 11085 4715 11104 4748 11060 4723 11025
TIME...MOT...LOC 1918Z 237DEG 26KT 4715 11078

BRW
Special weather statement, Jun 9, 12:22 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
122 PM MDT THU JUN 9 2016

MTZ011-092000-
HILL MT-
122 PM MDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HILL COUNTY UNTIL
200 PM MDT...

AT 120 PM...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES
WEST OF BOX ELDER...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAVRE...BOX ELDER...BEAVER CREEK AND LAREDO.

LAT...LON 4831 10998 4832 11053 4876 10972 4840 10961
TIME...MOT...LOC 1922Z 229DEG 34KT 4833 11020

BRUSDA

The radar

The Great Falls radar (KTFX), 154 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Fergus

When
June 9, 12:22 PM MST
Where
Fergus County, 7 mi N of Hilger
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.351, -109.350

A thunderstorm dropped 1.75 inch diameter hail at Hilger 7N.

Hail, Judith Basin

When
June 9, 12:45 PM MST
Where
Judith Basin County, 3 mi W of Geyser
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.250, -110.564

A thunderstorm dropped 1.25 inch diameter hail at Geyser 3W.

Hail, Hill

When
June 9, 1:00 PM MST
Where
Hill County, Box Elder
Measured
1.25 in hail
Reported by
Public
Coordinates
48.320, -110.020

A thunderstorm dropped 1.25 inch diameter hail at Box Elder. Also, 1 inch diameter hail was reported at Havre 8S.

Hail, Fergus

When
June 9, 1:40 PM MST
Where
Fergus County, Coffee Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.350, -110.080

A thunderstorm dropped 1.25 inch diameter hail at Coffee Creek.

Hail, Fergus

When
June 9, 2:00 PM MST
Where
Fergus County, 12 mi NNE of Forestgrove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.160, -108.982

A thunderstorm dropped 1.75 inch diameter hail at Forestgrove 12NNE. Also, 1 inch hail fell at Grass Range 11N and 1.5 inch hail fell at Grass Range 10N.

Hail, Fergus

When
June 9, 2:30 PM MST
Where
Fergus County, 7 mi N of Hilger
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.351, -109.350

A thunderstorm dropped 1.75 inch diameter hail at Hilger 7N. Also, 1 inch diameter hail fell at Winifred 1SSE.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630393, 630394, 630386, 630388, 630391, 630390.